Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 114, NWS Jackson, KY

June 2, 2002Jackson County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2002, 6:45 PM EDT for Jackson County, Kentucky. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2002, 6:45 PM EDT (22:45 UTC)
Expired
Jun 2, 2002, 7:45 PM EDT
In force
60 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Jackson County, KY

The radar

The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS53 KJKL 022245
SVRJKL
KYC109-022315-


BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
644 PM EDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY.

* UNTIL 745 PM EDT.

* AT 644 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  SANDGAP...OR 6 MILES NORTHWEST OF MCKEE...MOVING SOUTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANGO AROUND 650 PM EDT
  HURLEY AROUND 655 PM EDT
  BRADSHAW AROUND 700 PM EDT
  ATKINSTOWN AROUND 705 PM EDT
  OLIN AROUND 710 PM EDT

HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM ALONG WITH WINDS
TO 70 MPH.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

LAT...LON 3759 8405 3748 8423 3717 8395 3731 8373

PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:30 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 2, 3:30 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT SUN JUN 2 2002

CURRENT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR ALL OF OUR CWA.
CONVECTION MOVING SE ALONG BOUNDARY WITH REPORTS OF SEVERE
HAIL...TREES DOWN...AND HEAVY RAIN.

THINGS SHOULD QUIET DOWN THIS EVENING...CHC POPS FOR THE EARLY EVE
CONVECTION.  MON WILL BE JUST AS UNSTABLE...BUT WITH THE FRONT TOO
OUR NORTH...POPS WILL BE JUST SLIGHT CHANCE.  LOW CHANCE POPS
TUE...FRONT STILL TO NORTH THOUGH.

STRETCHED OUT SYSTEM/TROUGH AND ASSOCIATED COLD FRONT MOVES INTO THE
AREA STARTING LATE WED.

UNCERTAIN EXTENDED:  BIG CHANGE FROM GOING FORECAST WITH THE
DRAMATIC SWING TO A FASTER/DRYER EVOLUTION.  HPC AND OTHERS LIKE THE
FRONT THROUGH OUR CWA BY THU WITH A DRY WEEKEND.  CONSENSUS IS THAT
THE 06Z AVN/ 00Z MRF ARE NOT HANDLING THE SITUATION WELL.
DISCREPANCIES SEEN ACROSS THE BOARD AMONGST MODELS.  MRF DEVELOPS A
CUT OFF LOW IN THE SE U.S....LINGERING THE PRECIP OVER EASTERN KY.
ECMWF ON THE OTHER HAND TAKES TROUGH QUICKLY TO THE NORTHEAST AND
RIDGING BUILDING OVER OUR AREA BY SAT.  A COMPROMISE LOOKS
GOOD...BOTH MODELS ON EXTREME SIDE.  ENSEMBLES CLEARLY SHOW THE
UNCERTAINTY.  AS FOR TEMPS...OPMRF DROPPING TEMPS TO AS LOW AS UPPER
60S FOR FRI...ALTHOUGH MRF ENSEMBLES SHOW THIS TO BE THE OUTLIER.
WILL GO IN BETWEEN ENSEMBLE MEAN AND OPMRF...WHICH IS CONSISTENT
WITH CURRENT FORECAST.  QUICK GLANCE AT 12Z/AVN LOOKS BETTER...FITS
FORECAST BETTER...LOOKS MORE REASONABLE.

IFPS/GFE...
POPULATED FIRST 60 HOURS WITH MESOETA WINDS/ TEMPS/
DEWPOINTS...ADJUSTED EXTENDED AS DISCUSSED ABOVE.

WORK ZONES WILL BE AVAILABLE BEFORE TOO LONG IN THE AFOS PRODUCT
SDFOZFJKL.

.JKL...NONE.

OUDEMAN

In the hours before

Local storm report, Jun 2, 4:00 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
400 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    IRVINE                    KY   1.50 INCH HAIL
06/02/02   ESTILL                         REPORTED BY
                                          GENERAL PUBLIC.

MH
Local storm report, Jun 2, 5:35 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
535 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    IRVINE                    KY   1.00 INCH HAIL
06/02/02   ESTILL                         REPORTED BY LAW
                                          ENFORCEMENT

0515 PM    MCKEE                     KY   WIND DAMAGE
06/02/02   JACKSON                        TREES DOWN
                                          COUNTYWIDE. REPORTED
                                          BY LAW ENFORCEMENT

MH
Local storm report, Jun 2, 5:42 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
542 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    1 S SANDGAP               KY   1.75 INCH HAIL
06/02/02   JACKSON                        REPORTED BY
                                          GENERAL PUBLIC.
Local storm report, Jun 2, 5:50 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
550 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0341 PM    IRVINE                    KY   FLASH FLOOD
06/02/02   ESTILL                         *** 1 DEAD ***
                                          ONE PERSON DIED FROM FLASH
                                          FLOODING ALONG WAGERSVILLE
                                          ROAD. REPORTED BY LAW
                                          ENFORCEMENT

MH
Local storm report, Jun 2, 6:00 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR ERRONEOUS DROWNING REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
600 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0341 PM    IRVINE                    KY   FLASH FLOOD
06/02/02   ESTILL                         *** 1 INJURED ***
                                          ONE PERSON RESCUED FROM
                                          FLASH FLOODING ALONG
                                          WAGERSVILLE ROAD.
                                          REPORTED BY LAW
                                          ENFORCEMENT

MH
Local storm report, Jun 2, 6:33 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
633 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    5 WNW SANDGAP             KY   .88 INCH HAIL
06/02/02   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0245 PM    11 W JACKSON              KY   WIND DAMAGE
06/02/02   BREATHITT                      TREES DOWN ON HOLLAND ROAD
                                          NEAR KENTUCKY ROUTE 30.
                                          REPORTED BY GENERAL PUBLIC.

0515 PM    PAINTSVILLE               KY   WIND DAMAGE
06/02/02   JOHNSON                        2 TREES DOWN ALONG
                                          KENTUCKY ROUTE 825.
                                          REPORTED BY GENERAL PUBLIC.

0622 PM    MANCHESTER                KY   .75 INCH HAIL
06/02/02   CLAY                           REPORTED BY LAW
                                          ENFORCEMENT

0627 PM    MANCHESTER                KY   1.00 INCH HAIL
06/02/02   CLAY                           REPORTED BY
                                          SPOTTER.

MH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:31 PM EDTSevere Thunderstorm WarningJKLEstill44 min
Jun 2, 2:13 PM EDTSevere Thunderstorm WarningJKLBreathitt47 min
Jun 2, 2:14 PM EDTSevere Thunderstorm WarningJKLLee, Wolfe61 min
Jun 2, 2:33 PM EDTFlash Flood WarningJKLEstill, Lee3 hr
Jun 2, 2:33 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson57 min
Jun 2, 3:26 PM EDTSevere Thunderstorm WarningJKLFloyd64 min
Jun 2, 3:35 PM EDTFlash Flood WarningJKLJackson3 hr
Jun 2, 4:34 PM EDTSevere Thunderstorm WarningJKLJohnson, Magoffin71 min
Jun 2, 4:48 PM EDTSevere Thunderstorm WarningJKLJackson57 min
Jun 2, 5:59 PM EDTFlash Flood WarningJKLEstill, Lee4 hr
Jun 2, 6:18 PM EDTSevere Thunderstorm WarningJKLClay27 min
Jun 2, 6:59 PM EDTFlash Flood WarningJKLJackson4 hr
Jun 2, 7:46 PM EDTSevere Thunderstorm WarningJKLRockcastle44 min
Jun 2, 7:50 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.